Thrombocytopenia Up With Use of Phosphate-Buffered Tirofiban

Share this content:
Thrombocytopenia Up With Use of Phosphate-Buffered Tirofiban
Thrombocytopenia Up With Use of Phosphate-Buffered Tirofiban

TUESDAY, Aug. 16, 2016 (HealthDay News) -- For patients with acute coronary syndrome, phosphate-buffered tirofiban, but not citrate-buffered tirofiban, is associated with an increased risk of thrombocytopenia, according to a study published in the Aug. 22 issue of JACC: Cardiovascular Interventions.

Marianna Adamo, M.D., from Erasmus Medical Center in Rotterdam, Netherlands, and colleagues randomized 3,232 patients to receive tirofiban or unfractionated heparin (UFH). A total of 879 patients were allocated to phosphate-buffered tirofiban and 874 to the UFH group in the early phase, and 737 and 742 patients were treated with citrate-buffered tirofiban and UFH, respectively, in the late phase.

The researchers found that patients treated with phosphate-buffered tirofiban had an increased relative risk for thrombocytopenia in the early phase (odds ratio, 3.51 [95 percent confidence interval (CI), 1.15 to 10.73] for nadir <90,000/mm³; odds ratio, 2.83 [95 percent CI, 1.11 to 7.22] for nadir <100,000/mm³). The relative risk was not increased for patients treated with citrate-buffered tirofiban in the late phase (odds ratios, 1.01 [95 percent CI, 0.20 to 5.05] and 0.99 [95 percent CI, 0.26 to 3.45], respectively). The randomization period significantly modified the effect of the treatment on platelet decrease (P for interaction = 0.024).

"Phosphate-buffered tirofiban, currently marketed as a generic drug, is associated with a higher rate of thrombocytopenia with a potentially increased risk for adverse clinical outcomes compared with citrate-buffered tirofiban," the authors write.

Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions


Sign up for myCME e-newsletters


More in Home

AAN: Alpha-Synuclein Levels in Tears May Help ID Parkinson's

AAN: Alpha-Synuclein Levels in Tears May Help ID ...

PD patients have significantly decreased total alpha-synuclein in tears compared with healthy controls

Younger Onset of T2DM Linked to Increased Mortality Risk

Younger Onset of T2DM Linked to Increased Mortality ...

Earlier diagnosis of T2DM tied to increased mortality, mainly driven by cardiovascular disease mortality

Menopausal Hormone Therapy Tied to Less Pronounced Kyphosis

Menopausal Hormone Therapy Tied to Less Pronounced Kyphosis

Continuous and remote past HT users had less kyphosis in minimally-, fully-adjusted models

is free, fast, and customized just for you!

Already a member?

Sign In Now »